Winter Storm, Knox
- When
- November 28, 12:00 AM CST to 11:00 PM CST
- Where
- Knox forecast zone
- Property damage
- $3.0 million
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 42.637, -97.892 (the zone’s center; the record gives no point)
An intense low pressure system that tracked from Kansas into Iowa brought a major winter storm to much of Nebraska and adjacent sections of Colorado, Kansas and the Dakotas Sunday and Monday November 27th and 28th. The storm caused blizzard conditions across a large part of central and northeast Nebraska, and shut down a 220-mile stretch of Interstate 80 much of Monday.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
An intense low pressure system that tracked from Kansas into Iowa brought a major winter storm to much of Nebraska and adjacent sections of Colorado, Kansas and the Dakotas Sunday and Monday November 27th and 28th. The storm caused blizzard conditions across a large part of central and northeast Nebraska, and shut down a 220-mile stretch of Interstate 80 much of Monday. The Interstate remained closed into Tuesday morning. In addition, many, if not most, other roads in central and northeast Nebraska were closed for at least a time during the storm. Major highways in northeast Nebraska that were closed included Highway 81 north of Columbus and Highway 275 around Norfolk. Many vehicles were stranded on roads or slid or drove into ditches. In fact at one point it was reported that 100 vehicles were stalled on Highway 81 in only a 20 mile stretch between Columbus and Humphrey. The storm also brought severe thunderstorms to southeast Nebraska Sunday afternoon into Sunday night.In northeast Nebraska the precipitation began as rain Sunday afternoon, changing over to freezing rain Sunday evening. Significant ice accumulations began after midnight on the 28th, mainly from Albion and Neligh north and northeast into Knox, Madison and Pierce counties. Ice accumulations of 1/4 to 1/2 inch or even more were common from Neligh through Pierce, Bloomfield and Niobrara. Some locations in Antelope and Boone counties reported over 1 inch ice accumulations on power line equipment. When winds picked up Sunday night, many tree branches and power lines and poles were downed because of the ice accumulations. As a result, power was lost for at several hours, and in some cases for several days, across much of the area west through north of Norfolk. Three radio stations in Norfolk were knocked off the air by the wind and ice, and the combination of wind and ice also overturned many center pivot irrigation systems throughout the region. The freezing rain began changing to snow late Sunday evening or early Monday from northwest to southeast, and by mid Monday morning a raging blizzard was underway from Norfolk and locations north through southwest. Blizzard conditions spread southeast to Columbus, Stanton and Wayne during the afternoon. Heavier snow accumulations from the storm included 13 inches in Bloomfield, 12 inches in Niobrara, 10 inches in Crofton, 9 inches at Neligh, 7 inches in Madison and 6 inches at Stanton and Norfolk. In addition to the snow, very strong winds were reported throughout the region, with sustained winds of 40 mph or more and frequent gusts over 50 mph common. The strong winds caused some 5 to 15 foot drifts, especially north of an Albion to Norfolk line. Some gusts of 50 knots or greater (58 mph) were also recorded. Higher wind gusts and times (all cst) measured by Asos or Awos included...64 mph at Columbus at 255 pm, 59 mph in Norfolk at 507 pm, 52 mph at Albion at 1010 am and 51 mph at Wayne at 410 pm. The Albion sensor could have been under-reporting wind speeds due the freezing rain that fell earlier because peak wind gusts of around 60 mph or greater were common at other sites in between Norfolk and central Nebraska.At least one indirect fatality was recorded from the storm in northeast Nebraska. A head-on collision occurred Monday morning near Humphrey, near the junction of Highways 81 and 91 north of Columbus, when a driver crossed the center line in near white-out conditions and was struck by a semi-tractor trailer.Overall, damage from the storm in Nebraska was estimated at $5.3 million, a large part to public and private utility companies.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Nov 27, 3:18 PM CST, 8 hours 42 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
315 PM CST SUN NOV 26 2005
.DISCUSSION...
COMPLEX STORM THROUGH TOMORROW NIGHT REMAINS MAIN FORECAST FOCUS.
SYSTEM IS SPAWNING WEATHER RANGING FROM SEVERE
THUNDERSTORMS/TORNADOES TO OUR S TO FREEZING PCPN OR NEAR BLIZZARD
CONDITIONS NEAR THE WRN CWFA EARLY THIS AFTERNOON. WILL BE UPGRADING
NEBRASKA PORTION OF WATCH TO BLIZZARD WARNING FAR W AND WINTER STORM
WARNING REST OF NEBR LATER TNGT THRU MON EVENING...DETAILS BELOW.
SHORT TERM...TONIGHT AND MONDAY. STLT SHOWED DEEP UPPER LVL LOW
PRESSURE CLOSING OFF OVER THE OK PANHANDLE. UPPER LOW IS FORECAST
SIMILARLY BY THE NAM AND GFS TO LIFT INTO NERN KS BY 06Z TNGT
DEEPENING SFC LOW PRESSURE OVR NERN KS BY THAT TIME...SLIGHTLY
SLOWER THAN YDA. SYSTEM HAS PLENTY OF MOISTURE TO WORK WITH WITH SFC
DWPTS IN THE MID 50S AND PRECIPITABLE WATER VALUES VIA 12Z/18Z OAX
SOUNDINGS IN EXCESS OF 200 PERCENT OF NORMAL. UNSTABLE AIR HAS FED
INTO SERN NEBR/SWRN IA WITH CONVECTION INCREASING INTO THIS
AFTN...ALTHOUGH THUS FAR IT HAS REMAINED ELEVATED AND NON-SEVERE.
STILL SOME THREAT OF SVR THOUGH INTO THIS EVENING REMAINS AS
CIRCULATION AROUND SYSTEM WILL CONTINUE TO PROVIDE AMPLE SHEAR IF A
LTL BETTER INSTABILITY/DRY SLOT CAN MAKE IT INTO SERN NEBRASKA NEXT
FEW HOURS. ATTENTION THEN TURNS TO PCPN/PCPN TYPE TNGT. MILD AIR
CONTINUES TO WRAP AROUND THE LOW ALOFT WHICH HAS KEPT PCPN FROM
CHANGING TO SNOW IN NWRN CWA EVEN THOUGH LOWER 30S SFC TEMPS WERE
SPREADING SEWD AND THRU OFK AND BVN BY 20Z WITH THE CDFNT THRU LCG
AND OLU JUST BEFORE 21Z. THUS LOOKS LIKE MORE OF A FREEZING
RAIN/SLEET THREAT INITIALLY FOR NWRN ZONES. ISSUED A WINTER STORM
WARNING FOR KNOX...ANTELOPE AND BOONE COUNTIES BEGINNING THIS
EVENING BECAUSE OF THE FREEZING THREAT EARLY BEFORE PCPN CHANGES TO
ALL SNOW. EXPANDED THE MENTION OF SLEET/FREEZING RAIN TNGT FARTHER
EWD AS COLD AIR NEAR THE SFC SHOULD CONTINUE WORKING SEWD AND
EXTENDED THE WINTER STORM WARNING FARTHER EAST AS WELL LATER TONIGHT
BECAUSE OF THE PROBABLE MIX. COLD ENOUGH AIR SHOULD OCCLUDE AROUND
THE SOUTH SIDE OF THE SFC/UPR LOW AS IT TRACKS INTO IOWA AFTER 06Z
TO ACTUALLY CHANGE TO PCPN TO SNOW QUICKER OVER THE SOUTHERN ZONES
THAN PARTS OF THE NORTHEAST. HOWEVER...EXPECT SNOW ACCUMULATIONS TO
REMAIN LOW ENOUGH FOR THE SITUATION TO BE HANDLED WITH A WINTER WX
ADVSRY SOUTH OF THE PLATTE RIVER FROM LNK AND BIE WWD. SYSTEM WILL
NOT BE LACKING FOR WINDS ON MONDAY AS MODELS CONTINUE TO FORECAST A
VERY TIGHT PRESSURE GRADIENT AND 850 MB WINDS OF 60 KTS TO COINCIDE
WITH COLD ADVCTN. AS PCPN CHANGES TO ALL SNOW OVER NWRN ZONES
BLIZZARD CONDS APPEAR LIKELY MONDAY SO ISSUED BLIZZARD WARNING
BEGINNING AT 12Z FOR ANTELOPE...KNOX AND BOONE COUNTIES. WILL
CONTINUE THE WINTER STORM WARNING E OF THERE TO MO RIVER...BUT EARLY
MIX MAKES VSBYS QUESTIONABLE ENOUGH TO HOLD OFF ON BLIZZARD
WARNING. ALTHOUGH A MIX REMAINS POSSIBLE IA ZONES WHERE THE WINTER
STORM WATCH WAS PREVIOUSLY ISSUED...STRONG WINDS WONT HIT TILL MON
AFTN AND SNOW ACCUMULATIONS APPEAR THEY WILL BE LIGHT ENOUGH TO
HANDLE WITH A WINTER WEATHER ADVSRY. FROM OMA S AND SE WILL
CONTINUE WITH NO HEADLINES AS STRONG WINDS WILL ALSO NOT APPARENTLY
HIGH TILL MONDAY AFTN AND FREEZING/FROZEN PCPN AMOUNTS APPEAR
MODESTLY LIGHT.
EXTENDED WARNINGS/ADVSRYS NRN ZONES THRU 06Z AS STRONG WINDS WILL
CONTINUE THROUGH THAT TIME CAUSING SUBSTANTIAL BLOWING. ALTHOUGH
SOME TRIMMING MAY BE NEEDED LATER IF CONDS IMPROVE. OTHERWISE WINDY
CONDITIONS WILL CONTINUE INTO TUE WITH COLD TEMPS THEN EXPECTED MUCH
OF NEXT WEEK. KEPT SMALL SNOW CHANCES WITH NEXT CLIPPER WED INTO
EARLY THU BUT REST OF FCST DRY. LOWERED A FEW TEMPS IN THE EXTENDED
BUT OTHERWISE NO SIGFNT CHANGES.
&&
OAX WATCHES/WARNINGS/ADVISORIES...
NE...WINTER STORM WARNING 28/03Z-28/12Z NEZ011-016-030
BLIZZARD WARNING 28/12Z-29/06Z NEZ011-016-030
WINTER STORM WARNING 28/03Z-29/06Z NEZ012-017-018-031-032
WINTER STORM WARNING 28/06Z-29/06Z NEZ015-032-033-043
WINTER STORM WARNING 28/12Z-29/06Z NEZ034-044-045
WINTER WEATHER ADVISORY 28/06Z-29/00Z
NEZ050-051-065-066-078-088-089
IA...WINTER WEATHER ADVISORY 28/12Z-29/06Z IAZ043-055-056
&&
CHERMOKHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 610 PM CST SUN NOV 27 2005 NEZ011-012-015>018-030>034-042>045-281100- ANTELOPE-BOONE-BURT-CEDAR-COLFAX-CUMING-DODGE-KNOX-MADISON-PIERCE- PLATTE-STANTON-THURSTON-WASHINGTON-WAYNE- 610 PM CST SUN NOV 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEBRASKA. .DAY ONE...TONIGHT AND MONDAY FREEZING RAIN AND SLEET WILL SPREAD FROM WEST TO EAST ACROSS THE AREA TONIGHT WITH THE PRECIPITATION CHANGING TO SNOW LATE TONIGHT THROUGH MONDAY MORNING. GUSTY NORTHWEST WINDS WILL ALSO DEVELOP OVERNIGHT AND CONTINUE THROUGH MONDAY PRODUCING BLIZZARD CONDITIONS IN SOME AREAS BY MONDAY MORNING. A WINTER STORM WARNING IS IN EFFECT FOR THE AREA TONIGHT AND MONDAY. .DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY STRONG NORTHWEST WINDS WILL CONTINUE ACROSS THE AREA INTO TUESDAY WITH SNOW ENDING MONDAY NIGHT. ANOTHER STORM SYSTEM MAY DROP MORE SNOW ON THE AREA WEDNESDAY INTO EARLY THURSDAY. CURRENT INDICATIONS ARE THAT AMOUNTS WILL BE LIGHT. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE. IAZ069-079-080-090-091-NEZ052-053-067-068-090>093-281100- CASS-DOUGLAS-FREMONT IA-JOHNSON-MILLS IA-MONTGOMERY IA-NEMAHA-OTOE- PAGE IA-PAWNEE-POTTAWATTAMIE IA-RICHARDSON-SARPY- 610 PM CST SUN NOV 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...EAST CENTRAL NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND MONDAY SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE AREA MAINLY BEFORE MIDNIGHT...FOLLOWED BY RAIN LATE TONIGHT INTO MONDAY MORNING. A MIX OF RAIN...FREEZING RAIN AND SLEET IS POSSIBLE MONDAY MORNING BEFORE CHANGING TO SNOW BY MONDAY AFTERNOON AND CONTINUING INTO MONDAY NIGHT. STRONG NORTHWEST WINDS WILL ALSO DEVELOP OVER THE AREA MONDAY AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY STRONG NORTHWEST WINDS WILL CONTINUE OVER THE AREA MONDAY NIGHT INTO TUESDAY WITH SNOW ENDING MONDAY NIGHT. THERE IS ANOTHER CHANCE OF SNOW FOR THE REGION WEDNESDAY INTO THURSDAY MORNING. CURRENT INDICATIONS ARE THAT ANY ACCUMULATIONS WOULD BE MINOR. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE. IAZ043-055-056-281100- HARRISON IA-MONONA IA-SHELBY IA- 610 PM CST SUN NOV 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL IOWA. .DAY ONE...TONIGHT AND MONDAY SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE AREA MAINLY BEFORE MIDNIGHT...FOLLOWED BY RAIN OR FREEZING RAIN LATE TONIGHT. FREEZING RAIN AND SLEET ARE POSSIBLE MONDAY MORNING BEFORE CHANGING TO SNOW BY MONDAY AFTERNOON AND CONTINUING INTO MONDAY NIGHT. STRONG NORTHWEST WINDS WILL ALSO DEVELOP OVER THE AREA MONDAY AFTERNOON. A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR MONDAY. .DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY STRONG NORTHWEST WINDS WILL CONTINUE OVER THE AREA MONDAY NIGHT INTO TUESDAY WITH SNOW ENDING MONDAY NIGHT. THERE IS ANOTHER CHANCE OF SNOW FOR THE REGION WEDNESDAY INTO THURSDAY MORNING. CURRENT INDICATIONS ARE THAT ANY ACCUMULATIONS WOULD BE MINOR. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE. NEZ050-051-065-066-078-088-089-281100- BUTLER-GAGE-JEFFERSON-LANCASTER-SALINE-SAUNDERS-SEWARD- 610 PM CST SUN NOV 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND MONDAY SCATTERED THUNDERSTORMS ARE LIKELY THIS EVENING BEFORE A MIX OF RAIN...FREEZING RAIN AND SLEET DEVELOP OVER THE AREA LATE TONIGHT. THE MIXED PRECIPITATION WILL CHANGE TO ALL SNOW BY MONDAY MORNING AND CONTINUE INTO MONDAY EVENING. STRONG NORTHWEST WINDS WILL ALSO DEVELOP LATE TONIGHT INTO MONDAY. A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR LATE TONIGHT INTO MONDAY. .DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY STRONG NORTHWEST WINDS WILL CONTINUE OVER THE AREA MONDAY NIGHT INTO TUESDAY WITH SNOW ENDING MONDAY NIGHT. THERE IS ANOTHER CHANCE OF SNOW FOR THE REGION WEDNESDAY INTO THURSDAY MORNING. CURRENT INDICATIONS ARE THAT ANY ACCUMULATIONS WOULD BE MINOR. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE. FOBERT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
940 PM CST SUN NOV 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM ICE STORM NIOBRARA 42.75N 98.03W
11/27/2005 KNOX NE CO-OP OBSERVER
FREEZING RAIN REPORTED. MILD ICING BEGINNING TO DEVELOP
ON ABOVE GROUND OBJECTS.
0935 PM ICE STORM CROFTON 42.73N 97.50W
11/27/2005 KNOX NE CO-OP OBSERVER
ICE BEGINNING TO ACCUMULATE ON ABOVE GROUND OBJECTS WITH
FREEZING RAIN. ROADS ARE STILL OK THOUGH.
0938 PM SLEET ALBION 41.69N 98.00W
11/27/2005 0.10 INCH BOONE NE LAW ENFORCEMENT
BEGINNING TO ACCUMULATE ON THE GROUND WHICH IS WHITE AT
THIS TIME.
&&
DEWALDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1150 PM CST SUN NOV 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1144 PM HAIL 7 N FAIRBURY 40.24N 97.18W
11/27/2005 1.00 INCH JEFFERSON NE TRAINED SPOTTER
&&
DEWALDThe national radar mosaic for the moment the first event began.
12 winter storm, 9 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2005Every state in 2005This day in weather historyWarnings in Nebraska, November 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5479442, 5479443, 5479444, 5479445, 5479446, 5479454, 5479455, 5479456, 5479447, 5479448, 5479449, 5479457, 5479458, 5479459, 5479450, 5479451, 5479452, 5479453, 5479460, 5479461, 5479462.